Aviation Fuel Exposure Resulting in Otitis Externa with Vertigo

Otitis externa secondary to irritant or chemical exposure is well documented; however, specifically secondary to jet fuel exposure and its associated toxicology is not. Over 2 million military and civilian personnel per year are occupationally exposed to aviation fuels. An aircraft maintainer presented with noninfectious acute otitis externa secondary to external ear canal exposure to JP-5 jet fuel. Proper exposure guidelines were followed, but it was not realized that the external ear canal was involved. The first symptoms to emerge were vertigo, dizziness, and disequilibrium; however, on physical exam it appeared that there was no middle ear involvement. Otitis externa normally does not present with vestibular symptoms as the pathology affects the external ear canal dermal tissue. Upon review of JP-5’s toxicology profile, dermal absorption is a route of entry and can cause general neurological symptoms, including loss of coordination. This case highlights potential deficiencies in the standardized safety data sheets that are used after exposure. Without mention of possible auricular exposure one may focus on the logical protection of the eyes, mouth, and visible skin. This is concerning due to potential delayed exposure symptoms, dermal absorption, high level of dermal destruction, and the close proximity to the sensory system. The goal of this case report is to improve the knowledge of providers caring for personnel who may be exposed and to suggest possible revisions to the Safety Data Sheets for jet fuel.

Language

  • English

Media Info

Subject/Index Terms

Filing Info

  • Accession Number: 01682371
  • Record Type: Publication
  • Files: TRIS
  • Created Date: Jun 25 2018 4:41PM